Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 40, NWS Binghamton, NY

July 10, 2001Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 10, 2001, 3:54 PM EDT for Luzerne County, Pennsylvania. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 3:54 PM EDT (19:54 UTC)
Expired
Jul 10, 2001, 4:45 PM EDT
In force
51 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Luzerne County, PA

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:10 PM EDTThunderstorm Wind 50 ELehman, PAEmergency management reported trees and wires blown down by thundertsorm winds from Lehman township through Wilkes-Barre.
Jul 10, 4:15 PM EDTHail 1Huntsville, PAEmergency management reported 1 inch diameter hail in Jackson township, causing some damage to a police car.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 101955
SVRBGM

PAC079-102045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 445 PM EDT.

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ABOUT 4 
  MILES WEST OF HARVEYS LAKE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARVEYS LAKE AND LEHMAN AROUND 400 PM EDT.
  SHAVERTOWN AND DALLAS AROUND 405 PM EDT.
  COURTDALE AROUND 410 PM EDT.
  FORTY FORT AROUND 415 PM EDT.
  MINERS MILLS AND HUDSON AROUND 420 PM EDT.
  BEAR CREEK AND DUPONT AROUND 425 PM EDT.
  STODDARTSVILLE AROUND 440 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

$$

WALDSTREICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:50 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 10, 2:50 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT TUE JUL 10 2001

SCT CONVECTION FIRING ACRS THE SERN 1/2 OF THE CWA ATTM CLSR TO THE
LL THETA-E RDG. CONCUR WITH SPC ON SVR WATCH FOR CATSKILLS AND
POCONOS AND POINTS E AS PER PREV FCST DSCN. WILL HV SHRA/TSRA LIKELY
INTO ERLY EVE IN THE WATCH AREA AND SCT SHRA/TSRA FOR ADJACENT ZONES
TO THE W TO ACCOUNT FOR CURRENT RADAR ACVTY. THIS ACVTY SHUD DROP S
AND E OF REGION LATER IN THE EVENING.

ANTHR MORE VIGOROUS SHRT WAVE WAS DROPPING SE IN THE GREAT LAKES
REGION ATTM. THIS FEATURE LIKELY WILL SPARK OFF A NOCTURNAL ROUND OF
CONVECTION...POTENTIALLY IN A LINE WITH STRG WINDS/BOW ECHOES ETC.
THIS UPR LVL FEATURE EVENTUALLY WILL ESTABLISH THE COOLER AIR INTO
THE REGION ON FAIRLY STRG LL WINDS. MAIN QUESTION IS HOW FAR N WILL
THE SIGNFCT CONVECTION OCCUR. BEST INSTABILITY AS PER LOW-LVL
MOISTURE IS S OF CWA BUT BEST COOLING ALOFT AND UPR LVL SUPPORT IS
FARTHER N OVER BGM CWA. NEXTSHIFT WILL HAVE TO WATCH OUT TO THE N
AND W TO SEE HOW FAR N THE SIGNIFICANT CONVECTIVE ACVTY OCCURS TO
DETERMINE IF WE SEE A RARE NOCTURAL ROUND OF SVR STORMS. FOR NOW
WILL KEEP POPS IN ZONES FOR LATER TONIGHT TO ACCOUNT FOR THE CHC OF
MORE CONVECTION WITH THIS NEXT WAVE.

AFTER THIS WAVE PASSES...NY/PA IS IN CYCLONIC FLOW ALOFT WITH WRAP
ARND MOISTURE AS AN UPR LVL LO SLOLY TRACKS ACRS SERN CANADA TO THE
MARITIMES. SEE SCT AFTRN IN-STABILITY SHRA BOTH WED AND THU IN THIS
PATTERN FOR CNTRL NY AND THE NRN TIER OF PA.

WORKZONES OUT BY 3 PM...ZONES/RDF B4 330 PM.

.BGM...SVR TSTM WATCH DELAWARE...SULLIVAN...PIKE AND WAYNE COUNTIES.
NICOSIA

In the hours before

Special weather statement, Jul 10, 11:30 AM EDT, 4 hours 24 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT TUE JUL 10 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

A COLD FRONT WILL APPROACH THE REGION LATER THIS AFTERNOON AND
EVENING.  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS CENTRAL NEW YORK THIS AFTERNOON...AND MOVE SOUTHEAST
INTO NORTHEAST PENNSYLVANIA AND THE CATSKILLS LATE IN THE AFTERNOON
OR DURING THE EARLY EVENING. THE THUNDERSTORMS WILL BECOME MORE
WIDESPREAD AS THEY TRACK SOUTH AND EAST INTO THESE AREAS.

THE POTENTIAL EXISTS FOR A FEW STORMS TO BECOME SEVERE...ESPECIALLY
OVER THE POCONOS OF NORTHEAST PENNSYLVANIA AND IN THE CATSKILLS.
THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE STRONG DAMAGING WINDS.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...ESPECIALLY IN NORTHEAST PENNSYLVANIA AND IN THE CATSKILLS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER
UPDATES.  IF THE THREAT OF SEVERE WEATHER BECOMES MORE CERTAIN...
WATCHES AND OR WARNINGS MAY BE ISSUED.

INFORMATION CAN ALSYO BE OBTAINED FROM THE BINGHAMTON NATIONAL
WEATHER SERVICE WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

NICOSIA
Special weather statement, Jul 10, 2:57 PM EDT, 57 minutes before
NYZ057-PAZ040-NYZ062-PAZ048-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 PM EDT TUE JUL 10 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:

DELAWARE NY...
WAYNE PA...
SULLIVAN NY...
PIKE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NAT,IONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.